Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 30, NWS Phoenix, AZ

August 4, 2005Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this flash flood warning at Aug 4, 2005, 3:27 PM PDT for Riverside County, San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2005, 3:27 PM PDT (22:27 UTC)
Expired
Aug 4, 2005, 5:30 PM PDT
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 147 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 042230
FFWPSR
CAC065-071-050130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
327 PM MST THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 630 PM MST

* AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 18 MILES NORTHWEST OF
  COTTONWOOD VISITOR CENTER...OR ABOUT 13 MILES SOUTH OF
  TWENTYNINE PALMS.  THE STORM WAS SHOWING LITTLE MOVEMENT. 

* THE STORM PRODUCING VERY HEAVY RAIN WILL AFFECT MUCH OF JOSHUA 
  TREE NATIONAL PARK. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY 
DRY CREEKS AND WASHES.   DO NOT DRIVE THROUGH AREAS WHERE MOVING 
WATER COVERS THE ROADWAY.

LAT...LON 3411 11646 3396 11644 3372 11591 3376 11562
      3411 11542

$$
MB/LW
1 follow-up statement
000 
WGUS75 KPSR 042336
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
435 PM MST THU AUG 4 2005

CAC065-071-050130-
SAN BERNARDINO CA-RIVERSIDE CA-
435 PM MST THU AUG 4 2005

...A FLASH FLOOD WARNING CONTINUES FOR JOSHUA TREE NATIONAL PARK IN 
NORTH CENTRAL RIVERSIDE AND SOUTH CENTRAL SAN BERNARDINO COUNTIES 
UNTIL 630 PM PDT...

AT 426 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS OVER JOSHUA TREE NATIONAL PARK WERE WEAKENING...BUT  
STILL PRODUCING MODERATE TO HEAVY RAIN.

THUNDERSTORMS WILL CONTINUE TO SLOWLY DISSIPATE...BUT RUNOFF WILL 
CAUSE FLOODING OF NORMALLY DRY CREEKS AND WASHES TO CONTINUE. 
MOTORISTS SHOULD BE ALERT FOR WATER...ROCKS...AND DEBRIS OVER 
ROADWAYS.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3411 11646 3396 11644 3372 11591 3376 11562 3411 11542

$$
MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:22 PM PDT, 5 minutes earlier.

Area forecast discussion, Aug 4, 3:22 PM PDT, 5 minutes before
AZZ020>028-CAZ030>033-050600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
322 PM MST THU AUG 4 2005

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN JUST TO THE NORTH OF ARIZONA THROUGH THE
MIDDLE OF NEXT WEEK. THIS WILL KEEP ABUNDANT MONSOON MOISTURE ACROSS
THE DESERT SOUTHWEST...CONTINUING THE THREAT OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. THE BEST CHANCES EACH DAY WILL BE
OVER THE HIGHER TERRAIN AREAS. TEMPERATURES WILL SHOW SOME WARMING
THROUGH THE WEEKEND TO NEAR EARLY-AUGUST NORMALS...THEN WILL LOWER A
DEGREES EARLY NEXT WEEK.

&&

.DISCUSSION...
LARGE UPPER HIGH WITH CENTER TO REMAIN OVER NV THROUGH THE WEEKEND
THEN INTO NE AZ BY EARLY NEXT WEEK. THIS WILL KEEP AN EASTERLY
FLOW OF MOIST AIR OVER OUR REGION WHICH ALREADY HAS AN ABUNDANT
AMOUNT OF MOISTURE. ONLY DYNAMIC MECHANISM TO HELP THUNDERSTORMS IS
VORTMAX / INVERTED TROF MAKING ITS WAY SLOWLY THROUGH SW AZ SE CA
TONIGHT AND EARLY FRI. THUS WILL KEEP PROBABILITIES A BIT HIGHER
OVER THAT REGION. ALSO A DRY LINE IN W NM MOVING W IS GENERATING
STORMS NEAR AZ EASTERN BORDER. THESE MAY AFFECT PORTIONS OF SOUTH
CENTRAL AZ LATER THIS EVENING.  BY FRI AND OVER THE WEEKEND
THUNDERSTORM DEVELOPMENT WILL MAINLY RELY ON THE CURRENT ABUNDANT
MOISTURE...AFTERNOON HEATING...AND A CONTINUED UNSTABLE ATMOS ALONG
WITH LIGHT FLOW ALOFT RESULTING IN A SLIGHT CHANCE OF THUNDERSTORMS
OVER ENTIRE REGION BUT WITH THE BETTER CHANCE OF STORMS OVER THE
HIGHER TERRAIN. BY EARLY NEXT WEEK THE UPPER HIGH CENTER WILL MOVE
TO NEAR 4 CORNERS AND EASTWARD THRU MID WEEK. THIS WILL BRING A MORE
SOUTHERLY FLOW TO OUR REGION PICKING UP ANOTHER ROUND OF MOISTURE
INTO OUR REGION. THERE WILL ALSO BE SOME DISTURBANCES AT TIMES
ROTATING UP FROM MEXICO...ROTATING AROUND THE UPPER HIGH. THE FIRST
DISTURBANCE LOOKS TO BE FROM AN EASTERLY WAVE WHICH WILL BE MOVING
THROUGH MEXICO ABOUT LATE MON/TUES.  THIS WILL BRING MORE DYNAMICS
FOR SOME INCREASE IN THE CHANCE FOR THUNDERSTORMS. THE ADDED
MOISTURE INFUX AND MORE CLOUD COVER WILL ALSO LOWER TEMPS A BIT TOO.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND
KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

DKS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Aug 4, 10:20 AM PDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1020 AM MST THU AUG 4 2005

AZZ020>023-025>028-CAZ031>033-050700-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
1020 AM PDT THU AUG 4 2005 /1020 AM MST THU AUG 4 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA AND SOUTHEAST CALIFORNIA...NOT TO INCLUDE THE HIGHER TERRAIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN
THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD
LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO
PRODUCE WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. ISOLATED TO SCATTERED
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY
DAY...WITH FLASH FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

AZZ024-050700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
1020 AM MST THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN PORTIONS OF
SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE
WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH
LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH
FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

CAZ030-050700-
JOSHUA TREE NATIONAL PARK-
1020 AM PDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK IN
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE
WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH
LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH
FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

DKS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:16 PM PDTSevere Thunderstorm WarningPSRImperial59 min
Aug 4, 3:26 PM PDTSevere Thunderstorm WarningPSRRiverside, San Bernardino64 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.